Massive hypercoagulable state despite full-dose anticoagulant treatment in a patient with occult malignancy: considerations concerning chemotherapy without definitive diagnosis
- Kathrin Ehren1,
- Christof Lamberti2,
- Bernd Poetzsch3,
- Michael Majores4,
- Katharina Strach5,
- Tilman Sauerbruch1,
- Jan-Christian Wasmuth1
- 1Department of Internal Medicine I, University Hospital Bonn, Bonn, Germany
- 2Oncology, Klinikum Coburg, Coburg, Germany
- 3Institute of Experimental Hematology and Transfusion Medicine, University Hospital Bonn, Bonn, Germany
- 4Department of Pathology, University Hospital Bonn, Bonn, Germany
- 5Department of Radiology, University Hospital Bonn, Bonn, Germany
- Correspondence to Kathrin Ehren,
- Published 8 July 2010
A 55-year-old female patient presented with recurrent deep venous thrombosis and pulmonary embolism while on oral anticoagulant treatment using the vitamin K antagonist phenprocoumon. Hypercoagulable state was regarded to be paraneoplastic, but no underlying malignancy could be identified despite extensive screening for cancer, including gastroscopy and colonoscopy, a bone marrow biopsy, thoracoabdominal CT scans with subsequent biopsies of possibly malignant findings, octreotide scintigraphy, skeletal scintigraphy and gynaecological screening. In the course of her hospital stay she developed progressive right cardiac insufficiency due to the formation of new thromboses despite aggressive anticoagulant treatment and died of right-sided heart failure. The autopsy showed a poorly differentiated adenocarcinoma in the middle lobe of the right lung. In addition, pulmonary lymphangiosis carcinomatosa, pleural and pericardial carcinosis, and lymph node metastases and osteoblastic vertebral body metastases were shown.
Competing interests None.
Patient consent Obtained.